Study: Blood pressure meds and antibiotics a risky combo

Share this content:
Study: Blood pressure meds and antibiotics a risky combo
Study: Blood pressure meds and antibiotics a risky combo
Older adults who take blood pressure drugs called calcium channel blockers may experience severe drops in blood pressure if also given antibiotics such as erythromycin (brands like E-Mycin) or clarithromycin (Biaxin), according to a new study.

The investigation is believed to be the first large-scale examination of the potential of severe low blood pressure among individuals taking these drugs simultaneously.

Such blood pressure drops could be severe enough to land elderly individuals in the hospital, researchers warn.
A third antibiotic in the same drug class, azithromycin (Zithromax), is not linked to that risk, and researchers advise it should be chosen over the others, according to Reuters Health. Calcium channel blockers commonly used in long term include amlodipine (Norvasc), felodipine (Plendil), nifedipine (Procardia, Adalat) and diltiazem (Cardizem, Dilacor, Tiazac).

The Canadian researchers examined the records of nearly 1 million residents in Ontario over a 15-year period to reach their findings. During this time period, 7,100 patients were admitted to the hospital for severe blood pressure drops. Thirty-one patients had been on a macroglide antibiotic.

The researchers told Reuters that they chose to study older adults because that is the population most vulnerable to severe blood pressure drops.  

The study was published in the Canadian Medical Association Journal.